Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Tucson, AZ

September 1, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 1, 2019, 8:15 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2019, 8:15 PM MST (03:15 UTC)
Expired
Sep 1, 2019, 10:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:30 PM MSTFLASH FLOOD4 Ssw Avra Valley, AZ3.87 INCHES OF RAINFALL. LICKSKILLET LANE AND MICHELOB ROAD FLOODED IN AVRA VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WGUS55 KTWC 020315
FFWTWC
AZC019-020515-
/O.NEW.KTWC.FF.W.0029.190902T0315Z-190902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
815 PM MST Sun Sep 1 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 1015 PM MST.

* At 814 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area 
  impacting the Picture Rocks and Avra Valley areas. An automated 
  gauge in Picture Rocks has recieved 1 inch of rain in the last 30 
  minutes. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Tucson, Marana, Avra Valley, Saguaro National Park West, Tucson
  Estates and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3249 11127 3228 11108 3216 11128 3242 11145

$$

GL
2 follow-up statements
789 
WGUS75 KTWC 020340
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
840 PM MST Sun Sep 1 2019

AZC019-020515-
/O.CON.KTWC.FF.W.0029.000000T0000Z-190902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
840 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 839 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. An 
automated gauge in Picture Rocks has received 1.22 inches of rain in 
the last hour with radar indicated amounts in the area up to 1.5 
inches. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Tucson, Marana, Avra Valley, Saguaro National Park West, Tucson
Estates and Picture Rocks.

This includes the following streams and drainages...Blanco Wash...
Brawley Wash...Robles Wash, Los...Santa Cruz River and Cocio Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3249 11127 3228 11108 3216 11128 3242 11145

$$

GL
162 
WGUS75 KTWC 020426
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
926 PM MST Sun Sep 1 2019

AZC019-020515-
/O.CON.KTWC.FF.W.0029.000000T0000Z-190902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
926 PM MST Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 926 PM MST, after 1 to 2 inches of rain in the Picture Rocks and 
Avra Valley areas, the rain has ended. However, Flash Flooding due 
to runoff from these thunderstorms is continuing. 

Some locations that will experience flooding include...
Tucson, Marana, Avra Valley, Saguaro National Park West, Tucson
Estates and Picture Rocks.

This includes the following streams and drainages...Blanco Wash...
Brawley Wash...Robles Wash, Los...Santa Cruz River and Cocio Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3249 11127 3228 11108 3216 11128 3242 11145

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:51 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 3:51 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
351 PM MST Sun Sep 1 2019

.SYNOPSIS...The favorable weather pattern for daily afternoon and
evening thunderstorms will remain in place through the upcoming
week. Expect temperatures to remain above average through the week.

&&
.UPDATE...Severe thunderstorm watch #630 has been issued for
portions of southeast Arizona until 11 pm. This watch box is
primary for west and northwest of Tucson. Unfortunately severe
thunderstorm watches area are county based and we have large ones
across SE AZ.

&&

.DISCUSSION...Scattered thunderstorms, some with hail, have been
occurring this afternoon mainly across the western half of the
forecast area on this first day of meteorological Fall. A few
severe thunderstorm warnings and significant weather advisories
have already been issued this afternoon.

The area is under a favorable pattern today with the upper high
centered near the four corners. The 12z Tucson sounding showed a
rather brisk 15-25 kt mid-level steering flow which continues
across the area this afternoon per the latest Doppler radar wind
profile. PWAT values ranged from 0.70" across the White mountains
to 1.3" over Tucson to 1.6" across western Pima county.

Latest CAM runs indicated two areas of concern into the evening
hours. One being across central/western Pima county where models
show increasing upper level divergence this afternoon into this
evening. With PWAT values over 1.5" wet microbursts are likely.
The second area of concern into this evening is from Tucson north
as thunderstorms move off the higher terrain. Outside of the
severe potential, with SPC having the most of the area under
marginal to slight risk, strong outflows will produce areas of
blowing dust mainly west and northwest of Tucson. A Blowing Dust
Advisory is in effect for these areas until 8 pm this evening.

Favorable flow continues over the area on Labor Day with Pinal,
Pima and Santa Cruz counties seeing the best chance for strong
storms.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

.AVIATION...Valid through 03/00Z.
ISOLD-SCT TSRA/SHRA thru 02/06Z and then again aft 02/18Z. SCT
clouds at 8k-12k ft MSL (locally BKN at 6k-9k ft MSL near TSRA) with
BKN-OVC clouds AOA 20k ft MSL thru 02/06Z and aft 02/18Z, with
diminishing clouds betwee.UPDATE...Severe thunderstorm watch #630 has been issued for
portions of southeast Arizona until 11 pm. This watch box is primary
for west and northwest of Tucson. Unfortunately severe thunderstorm
watches area are county based and we have large ones across SE AZ.

&&n 02/06Z and 02/18Z. Brief MVFR based on CIGS/VSBY from the
stronger TSRA. Wind gusts to 45+ knots possible near TSRA.
Otherwise, SFC wind generally less than 12 kts thru the forecast
period and either variable in direction or favoring an ELY/SELY
direction. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of this week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven and mainly under 15 mph.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502-
504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 3:25 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
325 PM MST Sun Sep 1 2019

AZZ509-510-012300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
325 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
400 PM MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Hannagan Meadow moving southwest at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3318 10906 3319 10947 3371 10945 3371 10941
      3373 10938 3373 10935 3375 10936 3378 10935
      3378 10905
TIME...MOT...LOC 2224Z 052DEG 28KT 3366 10921
Special weather statement, Sep 1, 3:32 PM MST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST Sun Sep 1 2019

AZZ502-012315-
Tohono O'odham Nation including Sells-
332 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 415 PM
MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Pisinemo, or 16 miles northwest of Sells, moving west
at 20 mph.

Nickel size hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Pisinemo, Covered Wells, No:ligk, Cababi, San Luis - Sells District,
Mountain Village and Rincon.

LAT...LON 3221 11189 3197 11189 3194 11234 3223 11234
TIME...MOT...LOC 2232Z 088DEG 16KT 3209 11207

GL
Special weather statement, Sep 1, 4:24 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
424 PM MST Sun Sep 1 2019

AZZ503-504-020015-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
424 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
515 PM MST...

At 423 PM MST, Doppler radar was tracking a strong thunderstorm near
Sahuarita, moving west at 15 mph.

Winds in excess of 45 mph and blowing dust will be possible with
this storm, followed by brief heavy rain and small hail.

Locations impacted include...
Sahuarita, Pascua Pueblo Yaqui Reservation, Valencia West and Ryan
AirField.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3206 11093 3189 11096 3190 11122 3216 11121
TIME...MOT...LOC 2323Z 099DEG 13KT 3199 11103

Meyer
Special weather statement, Sep 1, 5:13 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Sun Sep 1 2019

AZZ505-506-020045-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
513 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
545 PM MST...

At 512 PM MST, Doppler radar was tracking severe strong
thunderstorms, one near Hayden and the other near Kelvin, moving
west at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kearny, Dudleyville and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3316 11089 3298 11078 3299 11076 3300 11076
      3303 11073 3307 11073 3308 11069 3314 11064
      3314 11057 3283 11060 3283 11102 3317 11100
TIME...MOT...LOC 0012Z 089DEG 25KT 3300 11079
Special weather statement, Sep 1, 6:43 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
643 PM MST Sun Sep 1 2019

AZZ503-504-507-513-020245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
643 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
745 PM MST...

At 640 PM MST, Doppler radar was tracking an area of moderate to
strong thunderstorms south of Tucson from near near Vail westward
through Sahuarita, moving west at 15 mph.

Winds in excess of 40 mph will be possible with these storms along
with small hail and heavy rain.

Locations impacted include...
Sahuarita, Green Valley, Vail, Three Points, Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3204 11047 3183 11051 3181 11130 3205 11128
TIME...MOT...LOC 0140Z 093DEG 16KT 3193 11080

Meyer
Special weather statement, Sep 1, 8:01 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
801 PM MST Sun Sep 1 2019

AZZ502-505-020345-
Tohono O'odham Nation including Sells-South Central Pinal County
including Eloy/Picacho Peak State Park-
801 PM MST Sun Sep 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
845 PM MST...

At 758 PM MST, Doppler radar was tracking an area of moderate to
strong thunderstorms near I-10 between Redrock and Eloy, moving west
at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, followed by brief heavy rain. Visibilities may
briefly fall below 1 mile.

Locations impacted include...
Eloy, Picacho, Chui-Chu, Picacho Peak State Park, Cockleburr, Kohatk,
Jack Rabbit, Shopishk.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.

LAT...LON 3288 11135 3256 11138 3254 11217 3277 11204
      3277 11188 3279 11187 3279 11178 3276 11177
      3276 11174 3273 11174 3273 11167 3276 11161
      3290 11145
TIME...MOT...LOC 0258Z 108DEG 23KT 3276 11152

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Sep 1, 5:13 PM MSTSpecial Weather StatementTWCPinal32 min
Sep 1, 5:19 PM MSTFlash Flood WarningTWCPima116 min
Sep 1, 6:43 PM MSTSpecial Weather StatementTWCSanta Cruz62 min
Sep 1, 6:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 1, 7:59 PM MSTAreal Flood AdvisoryTWCPima91 min
Sep 1, 8:01 PM MSTSpecial Weather StatementTWCPinal44 min
Sep 1, 9:12 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Sep 2, 1:53 PM MSTSpecial Weather StatementTWC52 min
Sep 2, 3:21 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Sep 2, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.